Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


colchicine plus anti-HIV drugs
May 6, 2012

I have been taking .6 mg of colchicine everyday, along with my regimen of Truvada, Reyataz and norvir. I've heard that colchicine is contraindicated with these drugs, but my doctor says it's okay because I take such a small dose of colchicine. Do you agree?

Response from Dr. Young

Hello and thanks for posting.

I don't agree.

Colchicine, a medication used to treat acute gout attacks and to prevent recurrences does have the potential to interact with HIV medications- in particular, HIV protease inhibitors, like your ritonavir (Norvir) and atazanavir (Reyataz). The interaction has the potential to significantly increase the levels of colchicine in your blood, and therefore the risk of toxicity.

It's recommended that if you require colchicine, that the dose you take be reduced from normal by 75%. That would mean going from 0.6 mg daily to 0.15 mg daily (a quarter tablet). This dose would require cutting your tablet into smaller fragments, something that a pill cutter would be very helpful in doing.

Of course, anytime you have a potential drug interaction doesn't mean that you can't take the combination, but rather that you need to be mindful of the possibility of problems and monitor things accordingly.

I hope that helps, BY



Previous
Is using 1x Efavirenz 600mg and 2x zidolam tablets daily good to start with?
Next
Atripla to Complera

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement